Wyoming, 2015Tornado and Hail in Wyoming, May 16, 2015
May 16, 2015 · NWS RIW · 2 events in 1 county or zone
A thunderstorm developed along a frontal boundary over eastern Park County. There was sufficient wind shear to generate a thunderstorm that produced a rope tornado over open country near US Highway 14/16/20.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed along a frontal boundary over eastern Park County. There was sufficient wind shear to generate a thunderstorm that produced a rope tornado over open country near US Highway 14/16/20. The tornado caused no damage; however, the associated thunderstorm did produce nickel sized hail that fell on the highway and was several inches deep.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 16, 10:05 AM MST, 2 hours 8 minutes earlier.
Area forecast discussion, May 16, 10:05 AM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1105 AM MDT SAT MAY 16 2015
.SHORT TERM...SATURDAY THROUGH MONDAY NIGHT
IT WAS ANOTHER VERY ACTIVE DAY YESTERDAY WITH FUNNEL
CLOUDS...HAILSTORMS...SOME FLOODING AND EVEN HIGHER ELEVATIONS
SNOW. IN OTHER WORDS...IT WAS MAY IN WESTERN AND CENTRAL WYOMING.
AS OF NOW...A DRY SLOT HAS WORKED ITS WAY ACROSS MOST OF THE AREA
WITH QUIET CONDITIONS WITH THE EXCEPTION OF THE NORTHWEST CORNER
WHERE SOME WRAP AROUND MOISTURE CONTINUES TO BRING SOME MAINLY
LIGHT PRECIPITATION AT THIS TIME. IN ADDITION...WITH THE RAIN AND
SOME CLEARING SKIES...PATCHY FOG HAS DEVELOPED ACROSS AREAS THAT
SAW THE HEAVIEST PRECIPITATION YESTERDAY. AS FOR TODAY...BOTH THE
NAM AND GFS ARE FAIRLY CONSISTENT IN KEEPING THE VAST MAJORITY OF
PRECIPITATION ACROSS NORTHERN AND WESTERN AREAS THROUGH MOST OF
TODAY. IN THE WEST...RAIN AND SNOW SHOWERS WILL CONTINUE. AS FOR
SNOW LEVELS...THE MODELS HAVE TRENDED A BIT WARMER WITH 700
MILLIBAR TEMPERATURES ONLY FALLING TO AROUND MINUS 1 TO MINUS 2 BY
THE END OF THE DAY. THIS WOULD HOLD SNOW LEVELS ABOVE 7500 FEET
AND A LOT OF THE SNOW WOULD NOT STICK WITH THE STRONG MAY SUN.
MEANWHILE...EAST OF THE DIVIDE WE HAVE KEPT A SLIGHT CHANCE IN FOR
LATE DAY SHOWERS AND THUNDERSTORMS WITH A DECENT AMOUNT OF
MOISTURE AT THE SURFACE AND SOME FORCING FROM A COLD FRONT THAT
WILL MOVE TOWARD THE AREA. LIKE YESTERDAY...ANY STORM COULD HAVE
SOME GUSTY WINDS...HAIL AND EVEN SOME HEAVY RAINS. HOWEVER...MANY
AREAS WILL BE DRY A VAST MAJORITY OF THE DAY...ESPECIALLY THE
FURTHER SOUTH AND EAST YOU GO.
FOR TONIGHT...THE FRONT WILL MOVE SOUTHEASTWARD ACROSS THE STATE AND
BRING IN SOME COOLER AIR. AGAIN...THE MODELS HAVE TRENDED A BIT
WARMER WITH 700 MILLIBAR TEMPERATURES A BIT HIGHER THAN YESTERDAY.
SO...SNOW LOOKS TO HOLD ABOVE 7000 FEET WITH ANY DECENT ACCUMULATION
ABOVE 9000 FEET. THERE IS A CHANCE SOME AREAS WOULD COME IN WITH
ADVISORY LEVEL AMOUNTS...BUT SINCE IMPACTS WOULD BE MINIMAL...WE
WILL NOT ISSUE ANY. OTHERWISE...EXPECT MOSTLY CLOUDY AND UNSETTLED
CONDITIONS WITH SHOWERS POSSIBLE ACROSS MOST AREAS WITH A GUSTY WIND
DEVELOPING ACROSS AREAS FAVORED WITH NORTH TO NORTHWESTERLY FLOW AND
STRONG COLD ADVECTION SUCH AS THE NORTHERN BIG HORN BASIN AND
NORTHERN JOHNSON COUNTY. SUNDAY ALSO LOOKS LIKE A MOSTLY CLOUDY AND
COLD DAY WITH A CONTINUING CHANCE OF SHOWERS ACROSS MOST OF THE AREA
ALONG WITH CONTINUED GUSTY WINDS ACROSS THE AFOREMENTIONED AREAS.
CONTINUITY LOOKED REASONABLE FOR THIS DAY SO WE MADE FEW CHANGES.
SHORTWAVE RIDGING THEN MOVES ACROSS THE STATE FOR SUNDAY NIGHT TO
HELP SHUT OFF THE SHOWERS. HOWEVER...THE DRY PERIOD LOOKS TO BE
SHORT LIVED AS ANOTHER SURGE OF MOISTURE MOVES IN FROM THE SOUTHWEST
FOR MONDAY. AT THIS TIME...BOTH THE NAM AND GFS HOLD MOST OF THE
MOISTURE WEST OF THE DIVIDE FOR MONDAY. AS A RESULT WE DID TRIM POPS
BACK A BIT FOR MONDAY DURING THE DAY EAST OF THE DIVIDE. WE ALSO
DECREASED SKY COVER A BIT AND RAISED TEMPERATURES A COUPLE OF
DEGREES.
.LONG TERM...TUESDAY THROUGH SATURDAY
SYNOPSIS...COOL AND SHOWERY WEATHER WITH ISOLATED TO SCATTERED
AFTERNOON/EVENING THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH THIS PERIOD.
DISCUSSION...A SERIES OF PACIFIC STORM SYSTEMS WILL CONTINUE TO
UNDERCUT A BLOCKING RIDGE OVER WESTERN CANADA THROUGH THIS PERIOD.
THE STORM TRACK WILL REMAIN RELATIVELY UNCHANGED WITH UPPER LOWS
DIVING DOWN THE WEST COAST INTO THE SOUTHWEST U.S. BEFORE LIFTING NE
ACROSS THE GREAT BASIN/CENTRAL ROCKIES. THE NEXT IN THIS SERIES OF
STORM SYSTEMS (IN THE NE PACIFIC CROSSING 140W EARLY THIS MORNING)
WILL BE CENTERED NEAR LAS VEGAS BY 12Z TUESDAY WITH SHORTWAVE
EJECTING OUT AHEAD THIS SYSTEM NE ACROSS COLORADO INTO
WYOMING/WESTERN NEBRASKA DURING THE DAY. AIRMASS EXPECTED TO BE
ONLY SLIGHTLY UNSTABLE AHEAD OF THIS SYSTEM WITH SFC HIGH PRESSURE
OVER THE NORTHERN PLAINS...RESULTING IN NUMEROUS SHOWERS BUT
THUNDERSTORMS SHOULD REMAIN ISOLATED AND BELOW SEVERE THRESHOLDS.
THE MAIN UPPER LOW IS EXPECTED TO SHEAR OUT ACROSS THE AREA ON
WEDNESDAY KEEPING SCT SHOWERS OVER MOST OF THE AREA. HIGHS BOTH
TUESDAY AND WEDNESDAY WILL BE 10-15F BELOW NORMAL ACROSS MOST
AREAS...OR HIGHS MOSTLY IN THE 50S ACROSS THE LOWER ELEVATIONS.
A BRIEF LETUP IN SHOWER ACTIVITY IS EXPECTED WEDNESDAY NIGHT INTO
THURSDAY MORNING BETWEEN SYSTEMS...WITH NEXT PACIFIC SYSTEM MOVING
ONTO (GFS) OR NEAR THE SOUTHERN CALIFORNIA COAST (ECMWF) THURSDAY.
SOUTHERLY DIFLUENT FLOW AHEAD OF THIS SYSTEM AND SLIGHT INSTABILITY
WILL RESULT IN SCT SHOWERS AND THUNDERSTORMS ACROSS MOST AREAS
THURSDAY AFTN/EVE...POSSIBLY LESS ACTIVITY OVER THE NORTH AND EAST
WHERE A DRIER AND MORE STABLE AIRMASS IS EXPECTED. THIS SYSTEM WILL
THEN SLOWLY PROGRESS INTO THE GREAT BASIN/CENTRAL ROCKIES FRIDAY AND
SATURDAY...SO AT LEAST THE START OF MEMORIAL DAY WEEKEND IS LOOKING
LIKE MOST MEMORIAL DAY WEEKENDS IN WYOMING...COOL AND WET.
&&
.AVIATION.../18Z ISSUANCE/
SHOWERS WITH SOME HIGH MOUNTAIN SNOWS FOR NW WY TODAY...DECREASING
IN COVERAGE AFTER 00Z. EXPECT VFR TO MVFR CONDITIONS OVER FAR NORTH
AND WEST WY THROUGH ABOUT 09Z SUNDAY WITH VCFG VCSH AND FREQUENT
MOUNTAIN OBSCURATION...IMPROVING AFTER 15Z SUNDAY. SHOWERS AND
PERHAPS A COUPLE OF THUNDERSTORMS WILL FORM IN SOUTHWEST/SOUTHERN
WY THIS AFTERNOON AND CONTINUE INTO THE EVENING. ISOLATED TO
SCATTERED SHOWERS WILL DEVELOP OVER THE REST OF THE REGION AFTER
21Z...CONTINUING THROUGH 04Z SUNDAY. TERMINAL SITES IN THE CENTRAL
BASINS WILL BE LESS LIKELY TO BE AFFECTED BY THE SHOWERS. EXPECT
AREAS OF MVFR CONDITIONS IN SW WY AFTER 00Z...THEN AREAS OF MVFR
CONDITIONS WILL DEVELOP EAST OF THE DIVIDE AFTER 07Z AS COLDER AIR
ASSOCIATED WITH A COLD FRONT AIDS IN LOW SOME LOW CLOUD FORMATION.
&&
.FIRE WEATHER...
FIRE DANGER RELATIVELY LOW THROUGH THE WEEKEND AS SEASONAL TO COOL
AND RELATIVELY MOIST CONDITIONS PERSIST. HOWEVER...IT WILL BE
UNSTABLE AGAIN TODAY...OFFERING UP CHANCES FOR MORE THUNDERSTORMS
AND ASSOCIATED LIGHTNING. SNOWS IS LIKELY TO RETURN TO THE HIGHER
ELEVATIONS AGAIN THIS WEEKEND WITH SNOW LEVELS LOWERING TO AROUND
7000 FEET AT TIMES. AFTER A SHORT BREAK SUNDAY NIGHT...MORE SHOWERS
ARE POSSIBLE WEST OF THE DIVIDE FOR MONDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HATTINGS
LONG TERM...AEM
AVIATION...BRAUN
FIRE WEATHER...HATTINGS
Hazardous weather outlook, May 16, 4:00 AM MST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT MAY 16 2015
WYZ001>020-022>030-171100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT MAY 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED LATE DAY AND AFTERNOON THUNDERSTORMS...SOME
WITH HAIL...GUSTY WINDS AND HEAVY RAIN.
SOME ACCUMULATING SNOW IS POSSIBLE IN THE NORTHWESTERN MOUNTAINS
TODAY AND ALL NORTHERN MOUNTAIN RANGES TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY...SNOWFALL POSSIBLE OVER THE NORTHERN MOUNTAINS.
MONDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS...MAINLY
OVER THE WEST AND SOUTHWEST.
TUESDAY AND WEDNESDAY...ANOTHER STORM SYSTEM WILL LIKELY BRING
INCREASING SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA TUESDAY
WITH MOUNTAIN SNOW AND VALLEY RAIN SHOWERS OVER THE REGION
WEDNESDAY.
THURSDAY AND FRIDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS...HAIL...AS WELL AS
HEAVY RAINFALL OVER A HALF AN INCH. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, May 16, 11:12 AM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1212 PM MDT SAT MAY 16 2015
WYZ002-003-162000-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
1212 PM MDT SAT MAY 16 2015
SHOWERS AND A COUPLE OF THUNDERSTORMS ARE DEVELOPING ACROSS THE
AREAS MOUNTAINS AND ADJACENT CODY FOOTHILLS THIS AFTERNOON. THESE
SHOWERS AND STORMS ARE MOVING EAST SLOWLY AT 10 TO 15 MPH. THE MAIN
THREATS FROM THIS ACTIVITY WILL BE BRIEF HEAVY RAIN...SMALL HAIL AND
FREQUENT LIGHTNING.
JB
Special weather statement, May 16, 12:05 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
105 PM MDT SAT MAY 16 2015
WYZ003-004-161945-
CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
105 PM MDT SAT MAY 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PARK COUNTY UNTIL 145 PM
MDT...
AT 100 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM
NEAR HWY 14/16/20 MILE MARKER 70...WHICH IS 16 MILES EAST OF CODY...
MOVING SOUTHEAST AT 15 MPH.
A FUNNEL CLOUD IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN
AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
RURAL EASTERN PARK COUNTY THROUGH 145 PM MDT
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4461 10869 4449 10856 4417 10857 4413 10864
4451 10890
TIME...MOT...LOC 1904Z 328DEG 11KT 4448 10873
BRAUNLocal storm report, May 16, 12:09 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
109 PM MDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FUNNEL CLOUD 15 E CODY 44.52N 108.75W
05/16/2015 PARK WY LAW ENFORCEMENT
BLM LAW ENFORCEMENT REPORTED A FUNNEL CLOUD NEAR THE
PARK/BIG HORN COUNTY LINE JUST NORTH OF U.S. HIGHWAY 16.
&&
CJONESSpecial weather statement, May 16, 12:11 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
111 PM MDT SAT MAY 16 2015
WYZ003-004-162000-
CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
111 PM MDT SAT MAY 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PARK COUNTY UNTIL 200 PM
MDT...
AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HWY 14/16/20 MILE MARKER 70...WHICH IS 16
MILES EAST OF CODY...MOVING SOUTHEAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND FUNNEL CLOUDS ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.
THIS STORM WILL BE NEAR...
HWY 14/16/20 MILE MARKER 70 AROUND 120 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4461 10869 4449 10857 4432 10857 4424 10877
4452 10891
TIME...MOT...LOC 1911Z 331DEG 4KT 4448 10874
BRAUNTornado, Park
- When
- May 16, 12:13 PM MST to 12:22 PM MST
- Where
- Park County, 13.39 mi E of (Cod)yellowstone Apt to 14.49 mi E of (Cod)yellowstone Apt
- Rating
- EF0
- Path length
- 1.37 mi
- Path width
- 20 yd
- Reported by
- Law Enforcement
- Coordinates
- 44.502, -108.749
A Bureau of Land Management law enforcement officer reported a rope tornado in eastern Park County. The tornado remained over open country and caused no damage. The twister was photographed from both the west and east sides.
Hail, Park
- When
- May 16, 12:20 PM MST to 12:30 PM MST
- Where
- Park County, 15.76 mi S of Willwood
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.475, -108.698
A trained spotter reported hail up to the size of nickels covering US Highway 14/16/20 near milepost 71.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 20151 injured · $3.5 million · EF2 · 43 events
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 2015EF3 · 42 events
- Tornadoes and Flash Flooding in Missouri, May 16 to 17, 2015EF2 · 41 events
- Tornadoes and Hail in Minnesota, May 16, 2015$455,000 · EF1 · 23 events
- Flash Flooding in Washington, May 16 to 17, 2015$420,000 · 2 events
- Flash Flooding and Flood in Texas, May 16 to 18, 2015$44,000 · 1 in hail · 15 events
- Tornadoes and Hail in Texas, May 16, 2015EF1 · 15 events
- Tornado and Hail in Kansas, May 16, 2015EF1 · 8 events
- Flash Flooding and Hail in Texas, May 16 to 17, 20153 in hail · 28 events
- Flooding and Damaging Winds in Kansas, May 16 to 17, 201565 kt wind · 25 events
- Tornadoes and Hail in Texas, May 16, 2015EF0 · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 16, 201511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570224, 570223.